Alert archive / Louisiana / Flash Flood Warnings in 2012

Flash Flood Warning 38, NWS Lake Charles, LA

August 11, 20125 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 11, 2012, 7:51 AM CDT for 5 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 7:51 AM CDT (12:51 UTC)
Expired
Aug 11, 2012, 11:00 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Iberia Parish, LA, Lafayette Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 128 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3361 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WGUS54 KLCH 111251
FFWLCH
LAC045-055-099-101-113-111600-
/O.NEW.KLCH.FF.W.0038.120811T1251Z-120811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
751 AM CDT SAT AUG 11 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  NORTHWESTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  SOUTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  WEST CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 1100 AM CDT

* AT 747 AM CDT...THE PUBLIC REPORTED SLOW MOVING THUNDERSTORMS 
WITH   VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 4 INCHES OF RAIN 
HAS BEEN REPORTED IN THE YOUNGSVILLE AREA. ADDITIONAL HEAVY RAIN IS 
MOVING INTO THE AREA WITH UP TO TWO ADDITIONAL INCHES EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ABBEVILLE...AVERY ISLAND...JEANERETTE...LAFAYETTE...NEW IBERIA...
  ST. MARTINVILLE...ACADIANA REGIONAL AIRPORT...BALDWIN...
  BROUSSARD...CADE...COTEAU...DELCAMBRE...ERATH...GLENCOE...HENRY...
  JEFFERSON ISLAND...LAKE FAUSSE POINTE...LOREAUVILLE...LYDIA...
  MAURICE...MEAUX...SORREL AND YOUNGSVILLE.

LEGEND CREEK ROAD IN YOUNGSVILLE HAS BEEN REPORTED TO BE INUNDATED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 2977 9188 2982 9184 2982 9188 2981 9192
      2982 9197 2980 9197 2979 9198 2977 9202
      2977 9211 3006 9224 3022 9202 3017 9169
      2976 9152

$$

SWEENEY
1 follow-up statement
188 
WGUS74 KLCH 111419
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
919 AM CDT SAT AUG 11 2012

LAC045-055-099-101-113-111600-
/O.CON.KLCH.FF.W.0038.000000T0000Z-120811T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE LA-VERMILION LA-ST. MARY LA-IBERIA LA-ST. MARTIN LA-
919 AM CDT SAT AUG 11 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL ST.
MARTIN...NORTHWESTERN IBERIA...NORTHWESTERN ST. MARY...NORTHEASTERN
VERMILION AND SOUTHEASTERN LAFAYETTE PARISHES UNTIL 1100 AM CDT...

AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM ST MARTIN 
PARISH SOUTH INTO ST MARY PARISH. RAINFALL ESTIMATES ARE RANGING 
THREE TO ABOVE SIX INCHES IN SOME LOCATIONS. ADDITIONAL TWO TO FOUR 
INCHES WILL BE POSSIBLE THROUGH THE NEXT TWO HOURS.

RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
ABBEVILLE...AVERY ISLAND...JEANERETTE...LAFAYETTE...NEW IBERIA...ST.
MARTINVILLE...ACADIANA REGIONAL AIRPORT...BALDWIN...BROUSSARD...
CADE...COTEAU...DELCAMBRE...ERATH...GLENCOE...HENRY...JEFFERSON
ISLAND...LAKE FAUSSE POINTE...LOREAUVILLE...LYDIA...MAURICE...
MEAUX...SORREL AND YOUNGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 2976 9160 2977 9172 2977 9180 2982 9184
      2982 9188 2981 9192 2982 9197 2980 9197
      2979 9198 2977 9202 2977 9211 3006 9224
      3022 9202 3017 9169 2977 9152

$$

K. KUYPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:26 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 11, 6:26 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 AM CDT SAT AUG 11 2012

.AVIATION...A COLD FRONT IS WORKING ITS WAY THROUGH THE I-10
CORRIDOR. ASSOCIATED SHOWERS AND THUNDERSTORMS WILL AFFECT ARA AND
LFT FOR THE NEXT COUPLE OF HOURS WITH CONDITIONS IMPROVING BY THE
NEXT HOUR AT LFT. COULD BE SOME MVFR FOG WITH TEMPO IFR ESPECIALLY
AROUND THE BPT AREA LATE TNITE UNDER LIGHT WINDS. LOW LEVEL
MOISTURE SHOULD BE AVAILABLE DESPITE THE FRONTAL PASSAGE AS THE
FRONT WASHES OUT AND ALLOWS FOR A RETURN FLOW TONIGHT.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT SAT AUG 11 2012/

SYNOPSIS...
A STALLED COLD FRONT...WHICH EXTENDS EAST-TO-WEST ALONG THE I-10
CORRIDOR...WILL DRIFT SOUTH TO THE COAST TONIGHT.

FURTHER UP...A WARM DOME OF HIGH PRESSURE ACROSS THE NEW-MEXICO
ROCKIES RIDGES SOUTHEAST INTO SOUTH FLORIDA.

FURTHER EAST...AN OCCLUDED CYCLONE IS FOUND ACROSS SOUTHERN ONTARIO.

A ROLLER COASTER VORTICITY TRACK SEPARATES THE TWO AFOREMENTIONED
PRESSURE SYSTEMS...WITH THE STEEP DOWN SLIDE EXTENDING THROUGH
MISSOURI TO ACROSS ALABAMA.

DISCUSSION...
THE STALLED FRONT SEPARATES A STABLE AIR MASS ACROSS THE PINEY HILLS
-LAKES REGION FROM AN UNSTABLE AIR MASS ACROSS THE COASTAL MARSHES.

IN ADDITION...THE AFOREMENTIONED VORTICITY TRACK HAS SHIFTED FURTHER
EASTWARD...STEERING IMPULSES THROUGH SOUTH CENTRAL LOUISIANA.

THE SPATIAL DISTRIBUTION OF THE RAIN CHANCES (THE POPS) REFLECTS
THIS REASONING.

FOR TONIGHT...THE STALLED COLD FRONT WILL RESUME ITS JOURNEY TO THE
COAST. THE OVERNIGHT TEMPERATURES WILL BE RUNNING ABOUT 4 DEGREES
BELOW NORMAL ACROSS THE PINEY HILLS AND LAKES REGION...AND ABOUT
SEASONAL OVER THE COASTAL MARSHES AND I-10 PRAIRIES.

THE BERMUDA HIGH PRESSURE SYSTEM WILL RE-BUILD THROUGH THE NORTHERN
GULF OF MEXICO ON SUNDAY...SHOVING THE AFOREMENTIONED COLD FRONT
POLEWARD. THE AFTERNOON TEMPERATURES AND HUMIDITIES WILL BE RUNNING
ABOUT NORMAL FOR AUGUST.

MARINE...
THE SEAS WILL BE SLIGHTLY CONFUSED...AS A SOUTHWESTERLY WIND WAVE
INTERMINGLES WITH THE TYPICAL SOUTHEASTERLY SWELLS.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  74  92  75  93 /  30  10  20  10  20
KBPT  94  76  93  76  94 /  20  10  20  10  20
KAEX  93  68  96  73  95 /  10  10  10  10  10
KLFT  92  72  93  76  94 /  40  20  20  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 11, 4:11 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
411 AM CDT SAT AUG 11 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
121100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
411 AM CDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE VICINITY
AND SOUTH OF THE LOUISIANA I-10 CORRIDOR.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-121100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
411 AM CDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL
LEG BETWEEN CAMERON AND MORGAN CITY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 5:40 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 AM CDT SAT AUG 11 2012

LAZ074-111115-
EAST CAMERON LA-
540 AM CDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 615 AM
CDT...

AT 539 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF GIBBSTOWN...
MOVING EAST AT 15 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  RURAL CENTRAL CAMERON PARISH AT 550 AM

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2998 9279 2975 9288 2981 9315 3000 9309

SWEENEY
Special weather statement, Aug 11, 7:39 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
739 AM CDT SAT AUG 11 2012

LAZ053-054-111345-
IBERIA LA-ST. MARY LA-
739 AM CDT SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND IBERIA PARISHES
UNTIL 845 AM CDT...

AT 734 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF AVERY ISLAND...
MOVING EAST AT 20 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LYDIA BY 745 AM...
  COTE BLANCHE ISLAND AND JEANERETTE BY 805 AM...
  GLENCOE BY 810 AM...
  SORREL BY 815 AM...
  BALDWIN BY 825 AM...
  CHARENTON BY 830 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
PEA TO NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2969 9163 2973 9163 2974 9165 2973 9172
      2974 9176 2973 9178 2976 9188 2977 9188
      2981 9185 2980 9184 2982 9184 2982 9196
      2996 9193 2991 9144 2965 9150

SWEENEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:19 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides71 min
Aug 10, 7:44 PM CDTSpecial Weather StatementLCHSaint Landry61 min
Aug 10, 7:56 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry35 min
Aug 10, 8:32 PM CDTSpecial Weather StatementLCHAvoyelles58 min
Aug 11, 5:40 AM CDTSpecial Weather StatementLCHCameron35 min
Aug 11, 7:39 AM CDTSpecial Weather StatementLCHIberia66 min
Aug 11, 9:02 AM CDTAreal Flood WarningLCHIberia, Saint Martin, St. Mary3 min

Nearby

Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.